December 19, 2018

Methadone Centers

10 Signs of Methadone Overdose You Should Know

Call 800-530-0431 Toll Free. Privacy Guaranteed. No Commitment.

Help is standing by 24 hours a day, 7 days a week.

According to the NIDA, “Recent reports have highlighted the potential dangers, including death, of the improper use… of methadone.” Though the drug is often very effective in the treatment of opioid addiction, it can still cause deadly overdose. Therefore, it is important for any methadone user (or loved ones of a user) to know the signs of methadone overdose.

1. Pinpoint Pupils

One of the clearest signs of methadone overdose is that of the pupils becoming extremely small like the head of a pin. This is where the symptom gets its name. It is also one of the main symptoms doctors look for in patients to determine whether or not they have taken opioids.

2. Breathing Problems

Breathing will often slow down as the result of an overdose on methadone or another type of opioid drug. In fact, respiration can become so depressed that it stops altogether, often leading to death and brain damage (NIDA). It is important to call 911 immediately if an individual begins to breathe shallowly or stops breathing completely.

3. Drowsiness

methadone overdose

One sign of Methadone overdose is drowsiness.

Methadone, like other opioids, often causes drowsiness, especially in high doses. If a person suddenly cannot keep their head up or is showing other signs of exhaustion, there is a possibility that they may have overdosed on the drug.

4. Unconsciousness/Coma

Because drowsiness often kicks in after taking a large dose of the drug, many individuals fall unconscious and can be very difficult (or even impossible) to wake. In some cases even, the person may not wake at all and could actually be in a coma. Ways to determine whether or not this has occurred is to push on their chest or say their name loudly. If they still do not wake, they are likely in danger.

5. Nausea/Vomiting

Extreme gastrointestinal upset is likely to occur after ingesting a large amount of methadone. Some individuals may complain of nausea while others might vomit. This can be dangerous, especially if the person is unconscious, and can present a choking hazard. However, you must “NOT make a person throw up unless told to do so by Poison Control or a health care professional” (NLM).

6. Blue Skin, Fingernails, or Lips

This occurs as the result of the body not receiving enough oxygen. It is a sign that helps others realize the overdosing individual is in extreme danger.

7. Muscle Twitches

A person’s muscles may begin to twitch if they have taken too much of the drug. This can help you determine whether or not the individual has truly overdosed or is merely presenting milder symptoms. Individuals in this state often have stomach spasms as well.

8. Cold, Clammy Skin

This is a sign that the drugs in the individual’s system have reached toxic levels. You should be able to notice it on the person’s hands and face especially.

9. Coordination Problems

The person will have difficulty walking or moving from place to place early on in this state. They will seem confused or disoriented as well.

10. Inability to Speak

Sometimes, a person will seem awake but not respond when you speak to them. This may mean they are unable to speak which is a dangerous sign of methadone overdose.

The contents of the MethadoneCenters.com web site (the “Site”) are for informational purposes only. The Information is not intended as a substitute for professional medical advice, diagnosis, tests or treatment, and does not create a physician-patient relationship.

Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-530-0431 Email We'll Call You: Contact Us

Pin It on Pinterest

Shares